While medication is meant to treat different health conditions, at times they can come with adverse side effects. Some medications tend to cause hair loss, change of hair texture or color, and excessive hair growth. Not all medications cause men and women’s hair loss but those that do often it is only temporary and once the medication is stopped, the hair will begin to grow again. Hair loss, also called alopecia, can be devastating with effects like loss of self-esteem.

There are two types of hair loss that could occur. One is telogen effluvium which is short-term hair loss. This will happen in the “resting phase” to the hair follicle. New hair growth will continue.

The second type often brought on by medications is anagen effluvium. This is a long-term type of hair loss, and it can include hair thinning on other parts of the body like eyebrows, eyelashes. Anagen effluvium takes place in the hair’s “New Growth” phase.

Here are some common drugs known to cause hair loss:

Medications that Can Cause Hair Loss in Men and WomenAntibiotics

Prescription antibiotics can temporarily cause hair to thin. The hair thinning is caused by the depletion of vitamin B and hemoglobin. Lower hemoglobin leads to anemia, which causes stunted hair growth. It takes around six months after stopping the medication for healthy hair growth to resume.

Anti-fungal drugs

Hair loss has been strife in patients who use Antifungal drugs. A study by a Michigan hospital established that up to 82% of patients using voriconazole, an Antifungal drug, experienced alopecia.

Anti-inflammatory and arthritis drugs

Even though hair loss is one of the symptoms of autoimmune conditions like rheumatoid arthritis, the medication can also cause hair loss. The common hair loss-causing drugs are the prescribed disease-modifying antirheumatic drugs like Leflunomide and methotrexate. These drugs inhibit cell growth leading to inflammation and loss of hair follicles.

Antidepressants, mood stabilizers, and bipolar drugs

The American Hair Loss Association lists several antidepressants, mood stabilizers, and bipolar medications as possible causes of hair loss. These drugs contain Lithium, which causes thyroid problems leading to hair loss.

Birth control pills and other drugs containing hormones

Birth control pills and other hormone-containing drugs cause hair loss through telogen effluvium. This is where the drugs cause hair to stop growing too soon and for longer. A large amount of hair is lost during the period, with faster effects in people whose family has baldness traits. The common hormonal drugs that cause hair loss are injections like Depo-Provera, progesterone implants, skin patches, and vaginal rings. Switching from different pills can also cause hair loss.

Chemotherapy drugs

Patients can experience hair loss as a side effect of cancer treatments like chemotherapy, radiation therapy, and targeted therapy. These medications cause hair loss from harming hair growth cells. The hair loss happens on the entire body in the head, arms, face, and legs. The intensity of hair loss also varies, slow in some, and faster in others.

Conclusion

Even though these drugs will cause hair loss, in most cases, it is temporary, and normal hair growth resumes after some time. Talk to your doctor immediately you notice any signs of hair loss you suspect is caused by medication. The doctor will recommend different medications or guidelines on how to manage hair loss.

If you are suffering from medical hair loss, now is the time to schedule a consultation with a hair care expert. The best way to determine which hair loss solution is right for you is to meet privately with a professional hair restoration specialist near you.

Related posts

Get Answers Today

Please fill in the info below to schedule a free in-person or virtual consultation with a Transitions member hair loss center near you. You may also call (800) 280-4247.

    *Required